Funnel Cloud, Lyman
- When
- August 6, 4:45 PM CST
- Where
- Lyman County, 8.52 mi NE of Kennebec
- Reported by
- Storm Chaser
- Coordinates
- 44.000, -99.770
A storm chaser spotted a well-defined funnel cloud from a supercell thunderstorm.
A couple supercell thunderstorms developed along a warm front in central South Dakota producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple supercell thunderstorms developed along a warm front in central South Dakota producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 2:48 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 348 PM CDT MON AUG 6 2007 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT FORECAST CHALLENGES INCLUDE AREAL COVERAGE OF THUNDERSTORMS THIS EVENING AND AGAIN TUESDAY NIGHT...ALONG WITH TEMPERATURES. PRESENTLY...ELEVATED SHOWERS AND THUNDERSTORMS ARE MOVING EAST- NORTHEAST ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TWO BOUNDARIES FOR FORCING WORTH NOTING THIS EVENING INCLUDE THE STALLED OUT FRONTAL BOUNDARY RUNNING MAINLY FROM KBKX WESTWARD THROUGH KPIR AND TRAILING BACK TOWARD KIEN...ALONG WITH AN INVERTED SURFACE TROF SLOWLY MOVING EASTWARD THROUGH THE NORTHERN HIGH PLAINS. PLENTIFUL LOW LEVEL MOISTURE AROUND FOR THUNDERSTORM DEVELOPMENT THIS EVENING...PROVIDED AN ADEQUATE SOURCE OF LIFT SHOWS UP /PROLLY THE JET-LET INFERRED BY THE MID/HIGH CLOUDS STREAMING NORTH OUT OF NEBRASKA THIS AFTERNOON/. THE ATMOSPHERE IS ALREADY SHOWING A CONSIDERABLE AMOUNT OF INSTABILITY ACROSS WESTERN AND SOUTHERN SOUTH DAKOTA. ONCE THE SHOWERS AND THUNDERSTORMS DEPART THE FAR NORTHEASTERN CORNER OF THE FORECAST AREA EARLY THIS EVENING...AND ANY CONVECTION THAT DEVELOPS ACROSS CENTRAL OR SOUTH CENTRAL SOUTH DAKOTA DISSIPATES...EXPECTING SURFACE HIGH PRESSURE TO BUILD INTO THE FORECAST AREA FOR THE REMAINDER OF THE NIGHT AND INTO TUESDAY...PUSHING THE MOIST AIR SOUTH INTO NEBRASKA TEMPORARILY AND ALLOWING FOR MORE STABLE...AND LESS CLOUDY CONDITIONS ON TUESDAY. AS THE HIGH REPOSITIONS TO THE SOUTH AND EAST TUESDAY NIGHT...RETURN FLOW SETS BACK UP AGAIN. AN UPPER LEVEL SHORT WAVE MAKES ITS WAY NORTH-NORTHEAST ACROSS WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA TUESDAY NIGHT WHILE 850-700HPA WAA AND MOISTURE ADVECTION IS AT A PREMIUM. ELEVATED NIGHT-TIME SHOWERS AND THUNDERSTORMS LIFTING INTO THE WESTERN THIRD OF THE FORECAST AREA TUESDAY NIGHT STILL LOOKS ON TRACK. EAST AND SOUTHEAST SURFACE WINDS ON TUESDAY WILL LIKELY KEEP TEMPERATURES FROM ACHIEVING THEIR FULL POTENTIAL. NEVERTHELESS...925HPA AND 850HPA THERMAL PROGS INDICATE TEMPERATURES SHOULD WARM INTO THE MID 80S TO MID 90S ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY BROAD SOUTHWEST FLOW LOOKS TO CONTINUE INTO THE WEEKEND. MODELS SHOWING SERIES OF SHORTWAVES TO PASS THROUGH AREA DURING PERIOD. IT WILL BE TOUGH TO PINPOINT EXACT PRECIP TIMES THIS FAR OUT...SO A BROADBRUSH APPROACH WILL BE CONTINUED. BEST CHANCES LOOK TO BE WEDNESDAY AND AGAIN THURSDAY EVENING...BUT ENTIRE PERIOD WILL BE UNSETTLED. RIDGE WILL SLOWLY BUILD INTO AREA THROUGH THE PERIOD RAISING HEIGHTS. THE SOUTHWEST PORTION OF THE FORECAST AREA LOOKS TO REALLY HEAT UP THIS WEEKEND. IT WILL DEPEND SOME ON CLOUDS AND CONVECTION AS RIDGE RUNNING THUNDERSTORMS LOOK LIKE A GOOD BET. FORECAST AREA WILL BE ON EDGE OF THE CAP AS H7 TEMPS HOVER AROUND +10C THROUGH THE PERIOD...WARMING ON THE WEEKEND. && .AVIATION... ALL TAF SITES HAVE BEEN BATTLING PERIODIC IFR OR MVFR CIGS AND/OR VISBY REDUCTION IN FOG MUCH LATER INTO THE DAY THAN IS TYPICAL FOR EARLY AUGUST. PLENTIFUL LOW LEVEL MOISTURE AND RAIN-COOLED BOUNDARY LAYER AIR ARE LIKELY THE CULPRITS. NEVERTHELESS THE WARM AUGUST SUNSHINE IS RAPIDLY ERODING THESE UNFAVORABLE FLYING CONDITIONS THIS AFTERNOON...WITH ALL FOUR TERMINALS EXPECTED TO BE INTO GOOD VFR FLYING WEATHER BY 23Z THIS AFTERNOON. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS STILL POSSIBLE BY EARLY THIS EVENING...MAINLY AT THE KPIR TERMINAL WHERE THE GREATEST AMOUNT OF INSTABILITY FOR THUNDERSTORMS CURRENTLY EXISTS. AGAIN THIS IS MAINLY A CONCERN AT THE KPIR TERMINAL BETWEEN 00Z AND 06Z THIS EVENING. CONFIDENCE IS TOO LOW AT THIS TIME TO MENTION THUNDER IN THE TAF...HOWEVER INSERTION OF TSRA INTO THE KPIR TAF WILL FOLLOW LATER THIS EVENING AS NEEDED. OTHERWISE...HIGH PRESSURE WILL BUILD INTO ALL FOUR TERMINALS TONIGHT AND TUESDAY...WHICH SHOULD RESULT IN VFR CONDITIONS LATE TONIGHT THROUGH TUESDAY AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...SCARLETT AVIATION...DORN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 458 AM CDT MON AUG 6 2007 SDZ003>006-009>011-016>020-022-034>037-048-051-071000- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-POTTER-FAULK- SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT WEEKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. MNZ039-046-SDZ007-008-021-023-071000- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL- 458 AM CDT MON AUG 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL OCCUR THROUGH SUNRISE ACROSS EXTREME NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. VISIBILITIES MAY BE REDUCED TO LESS THAN ONE QUARTER MILE AT TIMES. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT THE SEVERE THREAT APPEARS TO BE LIMITED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT WEEKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ015-033-045-071000- DEWEY-STANLEY-JONES- 458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. THE GRASSLAND FIRE DANGER WILL REACH THE HIGH TO VERY HIGH CATEGORY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT WEEKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. TMT
The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
4 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
A storm chaser spotted a well-defined funnel cloud from a supercell thunderstorm.
Winds snapped a six inch diameter tree off at its base.
Six trees 25 foot tall and a foot in diameter had the tops snapped off.
A glass top table was blown off a deck and some crops were also damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57437, 57443, 57466, 57474, 57462, 57479, 57451, 57483.